Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

August 3, 2012Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 3, 2012, 3:38 PM EDT for Lancaster County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 3:38 PM EDT (19:38 UTC)
Expired
Aug 3, 2012, 4:30 PM EDT
In force
52 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The State College radar (KCCX), 164 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WWUS81 KCTP 031938
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI AUG 3 2012

PAZ059-066-032030-
LANCASTER PA-LEBANON PA-
338 PM EDT FRI AUG 3 2012

...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LANCASTER 
AND SOUTHEASTERN LEBANON COUNTIES THROUGH 430 PM...

AT 335 PM EDT...A FEW STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE 
FROM LITITZ TO MOUNT JOY...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH 
THESE STORMS. THESE STORMS WILL AFFECT ROTHSVILLE...MANHEIM... 
BRICKERVILLE AND MOUNT GRETNA.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 262
AND 280.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.

LAT...LON 4012 7625 4006 7637 4006 7655 4034 7652
      4033 7616 4032 7615

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:22 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 3, 3:22 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT FRI AUG 3 2012

.SYNOPSIS...
THE PATTERN OVER EASTERN NORTH AMERICA IS IN TRANSITION TRYING TO
CARVE A TROUGH OVER THE EAST OVER THE NEXT 4 TO 8 DAYS. THE TREND
IS FOR SLIGHTLY COOLER AND DRIER CONDITIONS AFTER MONDAY. IN THE
SHORT TERM A 500 HPA RIDGE OVER THE WESTERN ATLANTIC WILL SLOWLY
PUMP MOIST AIR INTO OUR REGION. A SHORT WAVE TO THE NORTHWEST
APPROACHES SUNDAY WHICH WILL DRAMATICALLY INCREASE THE FLOW OF
MOISTURE SUNDAY INTO SUNDAY NIGHT INCREASING THE POTENTIAL FOR
STRONG THUNDERSTORMS AHEAD OF THE COLD FRONT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS
RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE
A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO
PREVIOUS DAYS.

CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST
WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT
IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND
SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE
BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE
TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT
RAINS.

ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY
DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND
70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION
AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS
SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS
RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE
SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE
SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A
BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON.

IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING
IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE
LOWER TO MID-TROPOSPHERE. THE INCREASED HUMIDITY WILL BE NOTABLE
AS THE PW VALUES RISE SLOWLY INCREASING CHANCE OF ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS.

SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE
ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE
NORMAL PW INTO OUR REGION. PW VALUES OF 48 TO 52MM ARE LIKELY IN
THE STRONG FLOW AHEAD OF THE COLD FRONT. THE LOW LEVEL WINDS ARE
STRONG WITH 30 TO 35KT 850 HPA WIND IN BOTH ENSEMBLE FORECAST
SYSTEMS (EFS). THE ANOMALIES ARE IN THE 2-3 SIGMA RANGE TOO. CAPE
VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE. BUT
OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP
UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE
DEVELOPMENT...MAINLY IN THE AFTERNOON INTO EVENING OF STRONG TO
POTENTIAL SEVERE THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH
POTENTIAL BOW DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL
SHEAR WHICH WILL REQUIRE MONITORING. MULTICELLULAR DAY LIKELY WITH
BOWING SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME.

MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS
PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG
STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN
AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION.
PROBABLY NEED 90S IN THERE!

GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY
MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID-
MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW
FALLS BELOW NORMAL STATE WIDE MONDAY.

KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF
SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL.
MODELS/MOS  MUST BE TRIGGERING ON AFTERNOON INSTABILITY AND
TROUGHINESS ALOFT. BUT THE AIR IS DRY.

PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO
GUIDANCE.

TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT
SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT
MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A
BIT MORE THURSDAY INTO FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN
THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL
BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ
ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE
REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR
STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL
BE SMALL.

OUTLOOK...

.FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING
LOCALIZED REDUCED CONDITIONS.

.SAT-SUN...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GRUMM
AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT FRI AUG 3 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
616 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND
EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF
WESTERN PENNSYLVANIA.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 2:25 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     7 WSW SHIPPENSBURG      40.01N  77.64W
08/03/2012                   FRANKLIN           PA   911 CALL CENTER

            LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.

&&

EVENT NUMBER CTP1200352

COLBERT
Local storm report, Aug 3, 2:36 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SE HAMPTON            39.91N  77.04W
08/03/2012                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES ACROSS ROAD.

&&

EVENT NUMBER CTP1200353

COLBERT
Local storm report, Aug 3, 3:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 E VALLEY GREEN        40.16N  76.76W
08/03/2012  M1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN ETTERS... PA

&&

EVENT NUMBER CTP1200354

TYBURSKI
Special weather statement, Aug 3, 3:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI AUG 3 2012

PAZ059-066-032030-
LANCASTER PA-LEBANON PA-
338 PM EDT FRI AUG 3 2012

...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LANCASTER
AND SOUTHEASTERN LEBANON COUNTIES THROUGH 430 PM...

AT 335 PM EDT...A FEW STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
FROM LITITZ TO MOUNT JOY...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT ROTHSVILLE...MANHEIM...
BRICKERVILLE AND MOUNT GRETNA.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 262
AND 280.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.

LAT...LON 4012 7625 4006 7637 4006 7655 4034 7652
      4033 7616 4032 7615

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:54 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry36 min
Aug 3, 1:56 PM EDTSevere Thunderstorm WarningCTPAdams, York34 min
Aug 3, 2:30 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry36 min
Aug 3, 3:04 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York56 min
Aug 3, 3:45 PM EDTSpecial Weather StatementCTPDauphin60 min
Aug 3, 4:12 PM EDTSpecial Weather StatementCTPFranklin48 min
Aug 3, 4:37 PM EDTSpecial Weather StatementCTPYork53 min
Aug 3, 4:41 PM EDTSpecial Weather StatementCTPCambria49 min
Aug 3, 5:16 PM EDTSpecial Weather StatementCTPAdams59 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.